Alert archive / Colorado / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Grand Junction, CO

June 29, 20216 counties in Colorado

NWS Grand Junction, CO issued this flash flood watch at Jun 29, 2021, 11:22 AM MDT for 6 counties in Colorado. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2021, 11:22 AM MDT (17:22 UTC)
Expired
Jun 29, 2021, 8:01 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO
Flood severity
None

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WGUS65 KGJT 291722
FFAGJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Junction CO
1122 AM MDT Tue Jun 29 2021

COZ008-010-013-300300-
/O.NEW.KGJT.FF.A.0003.210629T1722Z-210630T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
1122 AM MDT Tue Jun 29 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK BURN AREA IN EFFECT UNTIL 
9 PM MDT THIS EVENING...

The National Weather Service in Grand Junction has issued a

* Flash Flood Watch for the Grizzly Creek Burn Area in portions of 
  northwest Colorado and west central Colorado, including the 
  following areas, in northwest Colorado, Flat Tops. In west central 
  Colorado, Central Colorado River Basin and Gore and Elk 
  Mountains/Central Mountain Valleys.

* Until 9 PM MDT this evening.

* National Weather Service Meteorologists are forecasting the 
  possibility for heavy rainfall over the Grizzly Creek Burn Area, 
  which may lead to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

BGB
3 follow-up statements
174 
WGUS65 KGJT 291738
FFAGJT

Flood Watch
National Weather Service Grand Junction CO
1138 AM MDT Tue Jun 29 2021

COZ013-300300-
/O.CON.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flat Tops-
1138 AM MDT Tue Jun 29 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK BURN AREA REMAINS IN 
EFFECT UNTIL 9 PM MDT THIS EVENING...

The Flash Flood Watch continues for

* The Grizzly Creek Burn Area in a portion of northwest Colorado, 
  including the following area, Flat Tops.

* Until 9 PM MDT this evening.

* National Weather Service Meteorologists are forecasting the 
  possibility for heavy rainfall over the Grizzly Creek Burn Area, 
  which may lead to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

COZ008-010-300300-
/O.CON.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-
1138 AM MDT Tue Jun 29 2021

...FLASH FLOOD WATCH FOR THE LAKE CHRISTINE BURN AREA REMAINS IN 
EFFECT UNTIL 9 PM MDT THIS EVENING...

The Flash Flood Watch continues for

* The Lake Christine Burn Area in a portion of west central 
  Colorado, including the following areas, Central Colorado River 
  Basin and Gore and Elk Mountains/Central Mountain Valleys.

* Until 9 PM MDT this evening.

* National Weather Service Meteorologists are forecasting the 
  possibility for heavy rainfall over the Lake Christine Burn Area, 
  which may lead to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

BGB
402 
WGUS65 KGJT 292305
FFAGJT

Flood Watch
National Weather Service Grand Junction CO
505 PM MDT Tue Jun 29 2021

COZ013-300015-
/O.CAN.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flat Tops-
505 PM MDT Tue Jun 29 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK BURN AREA IS CANCELLED...

The Flash Flood Watch for a portion of northwest Colorado, including 
the following area, Flat Tops has been cancelled.

$$

COZ008-010-300300-
/O.CON.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-
505 PM MDT Tue Jun 29 2021

...FLASH FLOOD WATCH FOR THE LAKE CHRISTINE BURN AREA REMAINS IN 
EFFECT UNTIL 9 PM MDT THIS EVENING...

The Flash Flood Watch continues for

* The Lake Christine Burn Area in a portion of west central 
  Colorado, including the following areas, Central Colorado River 
  Basin and Gore and Elk Mountains/Central Mountain Valleys.

* Until 9 PM MDT this evening.

* National Weather Service Meteorologists are forecasting the 
  possibility for heavy rainfall over the Lake Christine Burn Area, 
  which may lead to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NL
350 
WGUS65 KGJT 300201
FFAGJT

Flood Watch
National Weather Service Grand Junction CO
801 PM MDT Tue Jun 29 2021

COZ008-010-300315-
/O.CAN.KGJT.FF.A.0003.000000T0000Z-210630T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-
801 PM MDT Tue Jun 29 2021

...FLASH FLOOD WATCH FOR THE LAKE CHRISTINE BURN AREA IS CANCELLED...

The Flash Flood Watch for a portion of west central Colorado, 
including the following areas, Central Colorado River Basin and Gore 
and Elk Mountains/Central Mountain Valleys has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Heavy rainfall has ended, however light to moderate 
precipitation will continue through the evening. Please continue to 
heed remaining road closures.

$$

ERW

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 29, 5:39 AM MDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 29, 5:39 AM MDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
539 AM MDT Tue Jun 29 2021

.SHORT TERM...(Today through Wednesday)
Issued at 503 AM MDT Tue Jun 29 2021

This is old news but the H500 hand analysis map is showing very
anomalous ridging over the PacNW and W.Canada. The Bermuda High is
also fairly strong...extending across the Mid Atlantic to the
Lower MS Valley this morning. Low pressure is squeezed between
these features from E.Canada to the southern High Plains of New
Mexico. The higher latitude pattern will begin shifting today by
the arrival of an upstream trough. This trough will be strong
enough to force the western high pressure cell into the Canadian
Prairies by late Wednesday. As this high vacates the PacNW region
today...a low pressure circulation will be forced out of southern
New Mexico and across the 4 Corners into the Great Basin over the
next 24 to 48 hours. The result of this shift will be deep
southerly flow across the Southern to Central Rockies. This flow
is tapping into Gulf and SubTrop moisture which is already being
advected into the 4 Corners early this morning. This shows up
well in the 305-310K surfaces and was hinted at in the GOES ALPW
imagery late early this morning. PWAT at GJT was 0.6 on the 29/00Z
sounding and we look to add around another 1/3 of inch to that
today as mositure continues to advect northward. This moisture
will come in handy as broad forcing for ascent arrives with
shifting low pressure aloft. Ascent will also be enhanced by a
branch of the SubTrop jet moving through the thermal gradient
between the low and the Bermuda High building across W.Texas. Deep
but skinny CAPE profiles bring the threat of moderate to heavy
rainfall rates today as the lift and moisture combine to bring a
noticably uptick in storm coverage this afternoon. Old school K
index values in the upper 30s may be a hint at the heavier
rainfall threat though surface dew points only in the 40s to near
50. Light south to southeast steering winds will also be a
concern for slower moving storms with the most apparent threats to
our newer burn scars. The ingredients all point to the best storm
coverage over our southern mountains through the afternoon where
the best moisture advection and jet aloft is present. Expect some
better storm formation farther north into the central mountains
and obviously boundary interactions will spread storms into many
valley locations. Just when and where is a harder forecast with
model convective feedback...especially noticeable in the latest
NAM output. With sunset do expect a general downturn in convective
coverage as the focus will be driven more by energy aloft than
heating and orographics. PVU layers suggest this may be over
eastern Utah through early morning as the upper low shifts farther
Northwest and the flow aloft transitions from the Southeast to
the Southwest. Energy in the low rotates back through the flow and
moves across the CWA on Wednesday. With no change in moisture and
slightly stronger flow aloft thunderstorm coverage will be fairly
widespread moving into the northern portions of the CWA as well.
Gusty outflow winds will again be a concern in the lower
elevations and moderate to heavy rainfall still a threat in the
terrain. Temperatures will remain at or below normal the next few
days with storms and clouds in place.

.LONG TERM...(Wednesday night through Monday)
Issued at 503 AM MDT Tue Jun 29 2021

Unsettled weather continues into the longterm as PWATs remain above
average. Climatologically, our average PWAT is right around .6
inches so we're certainly above that. Plenty of moisture and
unsettled weather means plenty of showers and storms through the
period. Great news for the drought and fire weather, less so for
burn scars or areas that see continued rainfall or training cells.

As far as the big picture is concerned, the desert southwest looks
very disorganized. An elongated trough will remain draped over New
England all the way down to Texas with precip forming along a
stationary surface boundary. The high pressure that brought the
record-breaking temps to the Pacific NW will have shifted eastward
with the center remaining over southern Alberta and Saskatchewan.
Deterministic models also show an area of high pressure over Texas
and this is the feature that will bring in all the moisture to our
region. This high looks to retrograde through the long term and
eventually set up just to our west over Utah and Arizona. This
happens on Monday so until then, plenty of moisture will be worked
on by daytime heating, orographic lift, or weak little disturbances
that will move through from time to time. Some days will be more
active than others but the general gist of afternoon and evening
showers and storms, some with heavier rain, remains the case. Some
other good news are that daytime highs will be below normal thanks
to the precip and increased cloud cover. Heading into the weekend,
temps will reach more normal values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 531 AM MDT Tue Jun 29 2021

Showers and isolated thunderstorms across far southwest Colorado
will expand northward to the terrain just north of I-70 through
the early afternoon hours. VFR conditions should prevail at the
TAF sites for the most part through ILS conditions will build in
this evening in many places as cigs lower. Temporary MVFR or below
could be possible if storms directly impact the airfield with
gusty outflow winds also a threat though the mid evening hours.
Shower and thunderstorm coverage should decrease after sunset.

&&

.HYDROLOGY...
Issued at 503 AM MDT Tue Jun 29 2021

Moderate to heavy rainfall rates will be possible from slow moving
storms that form today. Overall the probability of widespread
flash flooding is low but the threat of excess runoff will be a
concern for new burn scars across the region.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...TGR
AVIATION...TGJT
HYDROLOGY...15
Hazardous weather outlook, Jun 29, 5:46 AM MDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
546 AM MDT Tue Jun 29 2021

COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
546 AM MDT Tue Jun 29 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Shower and thunderstorm activity will increase today and bring a
threat of moderate to heavy rainfall rates with some of the slow
moving storms. There will be a low probability of flash flooding
with the greatest threat to recent burn scars. Lightning and gusty
outflow winds will also be threats with some storms today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm development will be possible through the remainder of
the week. Expect isolated gusty winds and heavy downpours with
the strongest cells.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:05 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield3 hr

Nearby

Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.